Hail, Adams
- When
- July 10, 2:13 PM CST
- Where
- Adams County, 3.97 mi N of Big Flats
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.177, -89.808
A sheriff deputy reported dime size hail at Highway 13 and County Road O.
An upper level disturbance moved into central Wisconsin in the afternoon hours of July 10th. Strong to severe thunderstorms developed and produced large hail up to one inch in diameter in northern Adams and Juneau Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
An upper level disturbance moved into central Wisconsin in the afternoon hours of July 10th. Strong to severe thunderstorms developed and produced large hail up to one inch in diameter in northern Adams and Juneau Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 10, 2:00 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 300 PM CDT SAT JUL 10 2010 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES CENTERED ON SUN AFTERNOON/EVENING...TEMPERATURES THROUGH THE PERIOD. 18Z DATA ANALYSIS HAD LOW PRESSURE OVER THE DAKOTAS WITH A TROUGH/ FRONT TO THE SOUTHWEST INTO EASTERN CO. HIGH PRESSURE WAS CENTERED OVER THE MID MS VALLEY. SFC-850MB SOUTHWEST FLOW BETWEEN THE TWO WAS ADVECTING INCREASING LOWER LEVEL MOISTURE NORTHWARD INTO MN/ NORTHERN WI AROUND THE PERIPHERY OF THE HIGH. THIS COMBINED WITH A WEAK SHORTWAVE MOVING ACROSS SOUTHERN MN...INCREASING CAPE FROM DIURNAL WARMING AND WEAK THETA-E CONVERGENCE RESULTING IN WDLY SCT SHRA/TSRA FROM EAST CENTRAL WI TO CENTRAL MN. WITH THE SOUTHWEST FLOW AND PARTLY-MOSTLY SUNNY SKIES...EARLY AFTERNOON TEMPS NEAR MID JULY NORMALS. 10.12Z MODEL RUNS INITIALIZED WITHOUT LARGE ERRORS AND OFFER REASONABLY SIMILAR SOLUTION FOR TONIGHT THRU TUE NIGHT. GFS APPEARS TO SUFFER SOME CONVECTIVE FEEDBACK EARLY ON...WITH SPURIOUS LOOKING VORTICITY MAXIMA OVER THE FCST AREA AND NEB/SD BY 00Z THIS EVENING. DPROG/DT OF 500MB HGTS AT 10.12Z SHOWED MODEL RUNS OF 08.12Z AND 09.12Z ALL VERIFIED QUITE WELL ACROSS NOAM/EASTERN PAC. THRU 36HRS TREND FAVORS FASTER OF EARLIER RUNS WITH THE PROGRESS OF THE TROUGH INTO THE REGION AND FLATTER WITH THE UPSTREAM FLOW OVER BC/WA TO MT/WY. NAM WITH BETTER CONSISTENCY ON THE TROUGH...ECMWF ON THE FLATTER BC TO MT/WY FLOW. TREND FOR 36-60HRS IS FOR MORE TROUGHING/ SHORTWAVE ENERGY INTO EASTERN SD/WESTERN MN AT 60HRS AND FASTER/ STRONGER WITH THE NEXT TROUGHING INTO SOUTHWEST CAN/NORTHWEST CONUS. SOME OVERALL BETTER RUN-TO-RUN CONSISTENCY TO ECMWF. FOR 60-84HRS MODELS CONVERGING TOWARD A COMMON SOLUTION OF TROUGHING LIFTING INTO THE EASTERN CONUS AND TROUGHING OVER THE NORTHERN ROCKIES/ PLAINS. TREND FAVORS STRONGER OF EARLIER SOLUTIONS WITH BOTH TROUGHS. CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED MODELS GOOD WITH THE SFC PRESSURE FIELD ACROSS THE CENTRAL CONUS. NAM/GEM/ECMWF BETTER WITH SFC DEW POINTS THAN GFS ACROSS THE UPPER MIDWEST/ NORTHERN PLAINS. PER WV IMAGERY...MODELS APPEAR TO BE STRUGGLING A BIT WITH THE SHORTWAVE DETAILS OVER MN/IA/EASTERN DAKOTAS BUT LOOK BETTER WITH THE SHORTWAVE ENERGY OVER WY. MODELS ALSO STRUGGLING A BIT WITH THE CONVECTION OVER MN/WI TODAY...BEST HANDLED AS OF 19Z TODAY BY LOCAL/REGIONAL WRF MODELS AND ECMWF. NO PARTICULAR DETERMINISTIC MODEL FAVORITE THIS CYCLE AND TRENDED TOWARD THE MODEL/ENSEMBLE CONSENSUS. SHORT-TERM FCST CONFIDENCE AVERAGE THIS CYCLE. IN THE SHORT TERM...WITH THE WEAK SHORTWAVE ENERGY OVER SOUTHERN MN MOVING EAST/SOUTHEAST THRU THIS EVENING...CAPE ON THE ORDER OF 1K TO 2K J/KG AND SOME 850MB MOISTURE TRANSPORT/THETA-E CONVERGENCE SHIFTING SOUTHEAST INTO THE AREA...ADDED ISOLATED/WDLY SCT SHRA/TSRA TO GRIDS FOR MUCH OF THE FCST AREA FOR THIS EVENING. WITH WIND SHEAR ON THE WEAK SIDE...APPEARS ANY SEVERE THREAT THRU MID EVENING QUITE SMALL. LATER TONIGHT...SFC TROUGH/FRONT IN THE NORTHERN PLAINS MOVES EAST AS THE SFC LOW DEEPENS INTO NORTHERN ONT IN RESPONSE TO STRONGER SHORTWAVE ENERGY ROTATING SOUTHEAST ACROSS SASKAT/MAN. PW VALUES CONTINUE TO INCREASE AHEAD OF THE TROUGH/FRONT TONIGHT AS THE LOW LEVEL JET STRENGTHENS AND CONTINUES TO PULL MOISTURE NORTHWARD FROM THE CENTRAL PLAINS. MOST UNSTABLE CAPE VALUES REMAIN IN THE 500-1000 J/KG OVER THE NORTHWEST PORTIONS OF THE FCST LATER TONIGHT. INCREASED/EXPANDED SHRA/TSRA CHANCES OVER THE NORTHWEST HALF OF THE FCST AREA FOR LATE TONIGHT. INCREASING MODEL CONSENSUS AND SLIGHTLY FASTER TREND...INCREASED SHRA/TSRA CHANCES TOWARD LIKELY FOR SUN MORNING/AFTERNOON AS THE FRONT PUSHES INTO THE AREA...INTO AN AIRMASS WITH PW VALUES OF 1.5 TO 1.75 INCHES AND MU CAPE VALUES OF 1K TO 2K J/KG. QUESTION IS SEVERE THREAT SUN. WITH AREA LIKELY TO BE UNDER CONVECTIVE DEBRIS CLOUDS BY AT LEAST MID MORNING SUN...HOW MUCH CAPE BUILDS IS UNCERTAIN...WHILE 0-6KM WIND SHEAR GENERALLY LESS THAN 25KTS. APPEARS SEVERE RISK SUN MAY BE QUITE SMALL AS WELL. FRONT PUSHES EAST OF THE AREA MON EVENING. CONTINUED LIKELY RAIN CHANCES SUN EVENING FOR MUCH OF THE AREA... THEN TRENDED RAIN CHANCES DOWN FROM LATER SUN NIGHT THRU MON AS DRIER/COOLER HIGH PRESSURE BUILDS INTO THE REGION BEHIND THE FRONT. THIS HIGH PRESSURE....RISING HGTS AND WEAK SHORTWAVE RIDGING ALOFT THEN BUILD ACROSS THE AREA FOR MON NIGHT THRU TUE NIGHT...FOR WHAT SHOULD A DRY...COOLER/MORE COMFORTABLE PERIOD OF WEATHER. FAVORED A BLEND OF GUIDANCE LOWS TONIGHT...COOLER OF GUIDANCE HIGHS SUN AND WARMER OF GUIDANCE LOWS SUN NIGHT WITH PLENTY OF CLOUDS AND THE EXPECTED SHRA/TSRA. GUIDANCE HIGHS MON SIMILAR AND LOOK REASONABLE. FAVORED A BLEND OF GUIDANCE LOWS/HIGHS FOR MON NIGHT THRU TUE NIGHT. .LONG TERM...WEDNESDAY THROUGH SATURDAY 10.00Z MEDIUM RANGE MODEL RUNS IN GOOD AGREEMENT ON WED AS A TROUGH MOVES INTO THE NORTHERN PLAINS AND TROUGHING LIFTS INTO THE NORTHEAST CONUS. ECMWF WITH THE BETTER RUN-TO-RUN CONSISTENCY. BETWEEN MODEL AND RUN-TO-RUN CONSISTENCY REMAINS QUITE GOOD THU AS THE TROUGH MOVES ACROSS THE UPPER MIDWEST. BETWEEN MODEL AND RUN-TO- RUN CONSISTENCY DECREASES FRI/SAT AS MODELS STRUGGLE WITH STRENGTH/TIMING OF THE NEXT TROUGHING INTO WESTERN NOAM. ECMWF SIMILAR TO GFS ENSEMBLE MEAN ON FRI/SAT AND SHOWS BETTER RUN-TO-RUN CONSISTENCY THAN GFS...WITH 10.00Z GFS APPEARING AS A FAST OUTLIER WITH THIS NEXT TROUGH INTO THE NORTHERN PLAINS BY LATE DAY 7. 10.06Z GFS MORE IN LINE WITH ECMWF AND ENSEMBLE MEANS. PER PMDEPD...ALSO PREFERRED THE ECMWF AND GFS/ECMWF ENSEMBLE MEAN CONSENSUS SOLUTION. WITH GOOD MODEL CONSISTENCY WED/THU...FCST CONFIDENCE AVERAGE TO GOOD THESE DAYS...THEN AVERAGE FOR FRI/SAT. HGTS BEGIN TO FALL WED WITH APPROACH OF THE MID LEVEL TROUGH AND SFC LOW/COLD FRONT. MODEL CONSENSUS KEEPS THE THETA-E RIDGE AND MOISTURE TRANSPORT AXES WEST OF THE FCST AREA WED...WITH THESE FEATURES AND THE COLD FRONT PUSHING INTO/ACROSS THE AREA WED NIGHT/THU. RAISED SHRA/TSRA CHANCES CENTERED ON WED NIGHT. TRENDED RAIN CHANCE DOWN THU...ESPECIALLY OVER THE WEST HALF OF THE FCST AREA AS DRIER HIGH PRESSURE BUILDS IN BEHIND THE FRONT. HIGH PRESSURE AND A DRIER AIRMASS CONTINUE TO BUILD INTO THE REGION BEHIND THE FRONT FOR THU NIGHT THRU FRI NIGHT AND LEFT THESE PERIODS DRY. NEXT SFC-MID LEVEL TROUGH BEGINS TO PUSH INTO THE NORTHERN PLAINS SAT BUT REMAINS WELL WEST OF THE AREA. WARM FRONT TO THE SOUTHEAST OF THE LOW TO LIFT NORTH TOWARD/INTO THE AREA SAT. MAY YET NEED A SHRA/TSRA CHANCE ON SAT...BUT GIVEN SOME MODEL DIFFERENCES AND QUESTIONS OF TIMING/STRENGTH OF MOISTURE RETURN... LEFT SAT DRY FOR NOW. FAVORING THE ENSEMBLE MEANS...TRENDED HIGHS/LOWS THRU THE PERIOD TOWARD GFS ENSEMBLE MOS AND HPC GUIDANCE VALUES. && .AVIATION...TONIGHT AND SUNDAY SUBTLE FEATURES IN THE UPPER LEVEL FLOW HAVE ADDED SOME UNCERTAINTY TO THE FORECAST THROUGH SUNDAY. SHORT WAVE TROUGH OVER EASTERN SOUTH DAKOTA THIS AFTERNOON WILL CONTINUE TO MOVE SOUTHEAST ACROSS THE AREA. SOME WIDELY SCATTERED SHOWERS OCCURRING AHEAD OF THIS FEATURE OVER WESTERN MINNESOTA IN AN AREA THAT CURRENTLY IS CAPPED WITH AROUND 250 J/KG OF ML CIN. FURTHER DOWNSTREAM OVER SOUTHEAST MINNESOTA AND WESTERN WISCONSIN THE ATMOSPHERE IS NOT CAPPED WHICH COULD LEAD TO ADDITIONAL DEVELOPMENT AS THE SHORT WAVE TROUGH APPROACHES. ANYTHING THAT DOES DEVELOP SHOULD BE EAST OF BOTH TAF SITES BY EARLY EVENING AND HAVE JUST CARRIED A CB INTO THE EVENING TO ACCOUNT FOR POSSIBLE DEVELOPMENT. THE NEXT SHORT WAVE TROUGH OVER MONTANA AND WYOMING WILL MOVE ACROSS THE AREA SUNDAY IN ASSOCIATION WITH THE A SURFACE COLD FRONT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OCCUR ALONG THE FRONT AND HAVE INTRODUCED VICINITY SHOWERS AT BOTH SITES BY MID SUNDAY MORNING. ALSO INCLUDED A CB AS THE 10.12Z NAM FORECAST SOUNDINGS SUGGEST THE CAPE WILL GROW RAPIDLY THROUGH THE MORNING WITH ALMOST 1000 J/KG IN PLACE BY 18Z SUNDAY. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM... RRS AVIATION.......... 04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 518 AM CDT SAT JUL 10 2010 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-111100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 518 AM CDT SAT JUL 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWESTERN INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY. THE MOST WIDESPREAD THUNDERSTORM ACTIVITY IS EXPECTED TO OCCUR THIS AFTERNOON...AND MAINLY ALONG AND NORTHEAST OF THE INTERSTATE 90 AND 94 CORRIDOR. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT ANTICIPATED...A FEW OF THE STRONGER STORMS MAY CONTAIN SOME SMALL HAIL ALONG WITH WIND GUSTS AROUND 30 MPH. A COLD FRONT PUSHING FROM THE DAKOTAS INTO MINNESOTA WILL PROVIDE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY AFTER MIDNIGHT AND MAINLY NORTHWEST OF A LINE FROM MEDFORD WISCONSIN THROUGH AUSTIN MINNESOTA. A FEW OF THESE STORMS MAY BE ON THE STRONG SIDE WITH SOME SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES CONTINUE SUNDAY THROUGH MONDAY AS A COLD FRONT PUSHES THROUGH THE REGION. IT APPEARS THAT A FEW OF THE STORMS SUNDAY AFTERNOON THROUGH SUNDAY NIGHT COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND BEING THE MAIN THREATS. ANOTHER COLD FRONT WILL PROVIDE THUNDERSTORM CHANCES FROM WEDNESDAY NIGHT THROUGH THURSDAY. IT IS TOO EARLY TO DISCERN IF ANY OF THESE THUNDERSTORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MIGHT BE NEEDED SUNDAY AFTERNOON INTO SUNDAY NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. DAS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1111 AM CDT SAT JUL 10 2010 WIZ017-101715- TAYLOR- 1111 AM CDT SAT JUL 10 2010 AT 1108 AM...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM OVER HANNIBAL...MOVING EAST AT 20 MPH. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL MAY ACCOMPANY THIS STRONG THUNDERSTORM. LOCATIONS THAT MAY BE AFFECTED INCLUDE... THE MILLER DAM FLOWAGE...KATHRYN LAKE...PERKINSTOWN AND NORTH TWIN LAKE. HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A BUILDING. 04
The La Crosse radar (KARX), 117 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
3 hail. Local standard time, as filed.
A sheriff deputy reported dime size hail at Highway 13 and County Road O.
The public reported one inch diameter size hail in the Township of Armenia in northeast Juneau County.
Law enforcement reported dime size hail at County Road O and Highway 13.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242018, 242024, 242025.